Montana, 2022

Damaging Winds in Montana, August 27, 2022

August 27, 2022 · NWS BYZ · 2 events in 2 counties and zones

A couple of isolated thunderstorms produced some severe wind gusts across Stillwater and Yellowstone Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A couple of isolated thunderstorms produced some severe wind gusts across Stillwater and Yellowstone Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 27, 12:53 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 27, 12:53 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Billings MT
153 PM MDT Sat Aug 27 2022

.DISCUSSION...
Tonight through Monday night...

Short wave trough over Alberta will drop into NE Montana by
evening. The associated jet streak will produce breezy west winds
over our area into the night and also provide upper dynamic
forcing to support convection. We expect some storms will be
capable of strong wind gusts, possibly up to 60-65 mph in isolated
cases. Hail is also possible, but the threat of large hail is
slight at best. CAMs indicate the thunderstorms will push through
most of the region by midnight. Winds will also decrease by late
evening.

Sunday will be cooler behind the wave. Highs will be around 5 to
10 degrees cooler than today with readings generally 75 to around 80
degrees. A gradual warming trend then begins Monday as high
pressure aloft builds in from the west. Highs will be in the mid
80s. Skies will be mostly sunny as dry northwest flow in the mid
levels prevents any convection. BT

Tuesday through Saturday...

Much of the extended period will be dictated by upper level
ridging over the region, owing to hot and dry conditions. High
temperatures most days look to range from the lower to middle 90s,
with temperatures approaching the upper 90s on Friday, as a ridge
axis shifts overhead. A few showers or thunderstorms are possible
over the southern mountains on Thursday as some weak energy and
moisture rotate in. A shortwave is progged to drag a front through
the area on Saturday, breaking down the ridge a bit. STP &&

.AVIATION...

In general, VFR will prevail through the period. Isolated to
scattered thunderstorms will develop over the southwest mountains
this afternoon, lifting north and east through the evening.
Greatest thunderstorm activity can be expected from 2100-0200 UTC,
with the strongest thunderstorms capable of wind gusts of
40-50kts. STP &&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 056/080 052/085 056/091 060/094 061/095 062/097 063/090
    41/U    00/U    00/U    00/U    00/U    00/U    11/U
LVM 047/080 046/087 051/093 053/094 055/095 056/097 055/090
    30/U    00/U    00/U    00/U    10/U    00/U    11/U
HDN 053/080 048/086 051/094 056/096 056/097 058/098 058/092
    51/U    00/U    00/U    00/U    00/U    00/U    11/U
MLS 059/078 052/083 056/090 059/092 061/095 062/097 064/090
    41/N    10/U    00/U    00/U    00/U    00/U    10/U
4BQ 059/077 052/081 055/089 057/090 060/092 061/094 061/089
    31/U    10/U    00/U    00/U    00/U    00/U    00/U
BHK 057/075 051/080 054/087 056/089 059/091 059/092 060/089
    41/N    10/U    00/U    00/U    00/U    10/U    00/U
SHR 052/079 049/085 053/091 056/093 058/094 058/095 059/090
    31/U    00/U    00/U    01/U    11/U    10/U    10/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Aug 27, 12:13 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Billings MT
113 PM MDT Sat Aug 27 2022

MTZ064-065-067-272000-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
113 PM MDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of southwestern Sweet
Grass and central Park Counties through 200 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Bozeman, moving northeast at 40 mph. This storm
will impact travel on I-90 in the Livingston area.

HAZARD...Wind gusts up to 50 mph and brief moderate rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Livingston and Pine Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4552 11092 4552 11086 4558 11086 4559 11080
      4573 11080 4578 11063 4579 11024 4560 11022
      4561 10999 4560 10998 4558 11007 4560 11009
      4559 11021 4556 11022 4543 11091
TIME...MOT...LOC 1911Z 245DEG 39KT 4556 11085

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lester
Special weather statement, Aug 27, 1:39 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Billings MT
239 PM MDT Sat Aug 27 2022

MTZ029-034-040-042-056-057-064>068-138-139-141-169>173-235-272200-
Melville Foothills MT-Golden Valley MT-Southern Big Horn MT-
Paradise Valley MT-Red Lodge Foothills MT-
Absaroka/Beartooth Mountains MT-Southwestern Yellowstone MT-
Northern Big Horn MT-Livingston Area MT-Northeastern Yellowstone MT-
Northern Sweet Grass MT-Southeastern Carbon MT-Bighorn Canyon MT-
Beartooth Foothills MT-Northern Park MT-Northern Carbon MT-
Crazy Mountains MT-Musselshell MT-
Pryor/Northern Bighorn Mountains MT-Northern Stillwater MT-
239 PM MDT Sat Aug 27 2022

...Scattered showers and thunderstorms will move through parts of
south central Montana this afternoon...

Scattered showers and thunderstorms will move through the area this
afternoon. These showers and storms will have the potential of
producing strong wind gusts and light to moderate rain through 4 pm.
The precipitation will be hit and miss, and therefore not every
location will see strong winds or rainfall.

HAZARD...Winds 35 to 50 mph where the storms go through.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Billings, Livingston, Red Lodge, Columbus, Big Timber, Laurel,
Bridger, Joliet, Fromberg, Clyde Park, Worden, Huntley, Pryor, Cooke
City, Ballantine, Lockwood, Fort Smith, Shepherd, Billings Heights
and Billings West End.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4535 11104 4535 11092 4552 11092 4552 11086
      4558 11086 4559 11080 4594 11079 4652 10782
      4502 10761 4500 10995 4501 10999 4505 11001
      4503 11006 4503 11066 4507 11077 4504 11084
      4503 11091 4508 11095 4510 11099 4509 11105
TIME...MOT...LOC 2032Z 244DEG 36KT 4540 11031

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TWH

The radar

The Billings radar (KBLX), 84 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stillwater

When
August 27, 3:00 PM MST
Where
Stillwater County, 9.28 mi NW of Fishtail
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.560, -109.610

Thunderstorm Wind, Yellowstone

When
August 27, 3:25 PM MST
Where
Yellowstone County, 1.19 mi NW of Billings Logan Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -108.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045803, 1045804.